Amid a handful of reports of blood clots, a growing list of countries, primarily in Europe, have suspended use of the AstraZeneca vaccine as the continent faces a third wave of Covid-19. The move plunges an already slow European vaccination drive into further disarray. Austria was the first country to sound the alarm over potential blood clots caused by the AstraZeneca vaccine and Denmark became the first country to suspend the jab.
Several other nations followed including Norway and Ireland before some of Europe's largest economies announced their own suspensions. Germany, France and Italy stated that they were halting use of the AstraZeneca vaccine yesterday while several goverments outside Europe outlined similar plans. So far, Thailand, Indonesia, the Democratic Republic of the Congo and Venezuela have either halted rollouts of the shot or announced plans to suspend innoculations.
AstraZeneca has strongly defended the vaccine, arguing that there is no increased risk of fatal brain hemorrhages and blood clots. That stance has largely been backed up by experts who have said that instances of blood clots and rarer thrombocytopenia cases are no higher among those who received the jab than the general population. The International Society on Thrombosis and Haemostasis said on Friday that "the small number of reported thrombotic events relative to the millions of administered Covid-19 vaccinations does not suggest a direct link".
The World Health Organization and European Medicines Agency have also said that the vaccine is safe and that countries should continue administrating it. In a statement, the EMA said that "many thousands of people develop blood clots annually in the E.U. for different reasons and that "the number of thromboembolic events overall in vaccinated people seems not to be higher than that seen in the general population". It added that "it currently remains of the view that the benefits of the AstraZeneca vaccine in preventing COVID-19, with its associated risk of hospitalization and death, outweigh the risks of side effects".